Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 40, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 17, 2006, 4:08 PM EDT for Bladen County, North Carolina. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2006, 4:08 PM EDT (20:08 UTC)
- Expired
- Apr 17, 2006, 4:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 81 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 4:11 PM EDT | TSTM WND GST 60 | 5 N Tar Heel, NC | ESTIMATED 60 MPH WIND GUSTS WITH LARGE LIMBS DOWN. |
| Apr 17, 4:40 PM EDT | TSTM WND DMG | Elizabethtown, NC | TREES DOWN. A ROOF WAS PEELED BACK AT A MOVIE GALLERY ON 300 SOUTH POPLAR STREET. |
| Apr 17, 4:45 PM EDT | TSTM WND GST 60 | 5 Ne White Lake, NC | WINDS ESTIMATED BETWEEN 60-65 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 2:10 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -484 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 172008
SVRILM
NCC017-172045-
/O.NEW.KILM.SV.W.0040.060417T2008Z-060417T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
408 PM EDT MON APR 17 2006
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 445 PM EDT
* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 23 MILES NORTHWEST OF
ELIZABETHTOWN...OR 15 MILES EAST OF RED SPRINGS...AND MOVING
SOUTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELIZABETHTOWN AROUND 430 PM...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3480 7849 3458 7830 3452 7827 3439 7842
3466 7881 3470 7880 3473 7883 3483 7889
3484 7883 3484 7862
$$
BACON1 follow-up statement
000
WWUS52 KILM 172034
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
433 PM EDT MON APR 17 2006
NCC017-172045-
/O.CON.KILM.SV.W.0040.000000T0000Z-060417T2045Z/
BLADEN NC-
433 PM EDT MON APR 17 2006
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR
BLADEN COUNTY...
...THIS IS A DANGEROUS STORM SEEK COVER IMMEDIATELY...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS
LOCATED NEAR ELIZABETHTOWN TO WHITE LAKE...MOVING SOUTHEAST AT 50
MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
LAT...LON 3483 7849 3474 7839 3464 7832 3455 7827
3451 7827 3445 7822 3442 7825 3437 7831
3439 7842 3449 7869 3458 7881 3466 7881
3470 7880 3473 7883 3475 7878 3481 7871
3484 7862
$$
SRPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 11:11 AM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, Apr 17, 11:11 AM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1111 AM EDT MON APR 17 2006 .SHORT TERM (THIS AFTERNOON AND TONIGHT)... SURFACE FRONTAL BOUNDARY LIES EAST-WEST JUST NORTH OF THE ILM CWA AT THE MOMENT. DOWNSLOPE TRAJECTORY IN THE WIND FIELD CURRENTLY KEEPING MOISTURE SCOURED OUT...HENCE THE SUNNY SKIES. HAVE TWEAKED TODAYS MAXES UPWARDS. IN ADDITION...DEW POINTS ARE RUNNING SLITELY HIER THAN FCST...AND HAVE TWEAKED THESE UPWARDS. THE ESE MOVING CLOSED LOW TO OPEN UP AS IT MOVES ACROSS THE ILM CWA LATE THIS AFTERNOON...AND WELL OFFSHORE BY MIDNIGHT AS IT GETS ABSORBED IN THE LONG-WAVE UPPER TROF. MOISTURE ACCOMPANYING THE UPPER SYSTEM AND ALONG AND JUST BEHIND THE SFC COLD FRONT...WILL BE SUFFICIENT ENUF TO KEEP THE CURRENT WARRANTED POPS ACROSS THE AREA. EXCELLENT AFTERNOON SFC HEATING...AND WHEN COMBINED WITH THE PASSAGE OF THE COLD POOL ALOFT...LAPSE RATES WILL APPROACH 10C/KM. PROGGED WET BULB ZEROS SUPPORT HAIL. WILL HIGHLIGHT THE POSSIBILITY OF STRONG WIND GUSTS AND SMALL HAIL IN THE ZONES. && .MARINE... BOUNDARY IS JUST NORTH OF THE COASTAL WATERS THIS MORNING. UPPER LEVEL LOW PRESSURE SYSTEM OVER KENTUCKY IS MOVING EASTWARD AND THIS WILL BE THE KICKER TO MOVE FRONT THROUGH THE WATERS LATER THIS AFTERNOON AND EVENING. CURRENT OBSERVATIONS AT FRYING PAN SHOALS AND 41004 ARE SHOWING WINDS INTO THE 15 TO 20 KT RANGE WITH SEAS FROM 5 TO 6 FT. CLOSER TO THE COAST SEAS ARE RANGING BETWEEN 3 TO 4 FEET. WITH TIGHTENING GRADIENT DUE TO FRONTAL PASSAGE ...WINDS AND SEAS ARE EXPECTED TO CONTINUE TO INCREASE THROUGH EVENING SO CURRENT SMALL CRAFT ADVISORY WILL CONTINUE. && .AVIATION... BIGGEST HAZARD FOR THE TERMINALS TODAY WILL BE THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND EARLY EVENING ASSOCIATED WITH A COLD FRONT MOVING SOUTH. BEST CHANCES FOR THUNDERSTORMS AT ILM AND CRE. TIMING OF THE THUNDERSTORMS WILL BE FOR A FEW HOURS FROM 21Z-01Z. VFR CEILINGS AND MVFR VISIBILITIES EXPECTED WITH THE ACTIVITY WITH NORTHWEST WIND GUSTS 25-30 KNOTS NEAR THE STRONGER STORMS. PRECIPITATION DECREASES IN INTENSITY AND COVERAGE 00Z-02Z. A PERIOD OF MVFR CEILINGS POSSIBLE A FEW HOURS AFTER FRONTAL PASSAGE AT THE COASTAL TERMINALS UNTIL HIGH PRESSURE BUILDS IN AND PUSHES THESE CEILINGS OFF TO THE SOUTH AFTER 06Z. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY FROM SURF CITY TO S SANTEE RIVER. && MARINE...HAWKINS AVIATION...ROSS SHORT TERM...HOEHLER
Hazardous weather outlook, Apr 17, 2:15 PM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 215 PM EDT MON APR 17 2006 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-180845- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 215 PM EDT MON APR 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A SEVER THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. THE MAIN THREAT THIS AFTERNOON FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. STAY TUNED FOR WARNINGS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS REQUESTED. AMZ250-252-254-256-180845- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 215 PM EDT MON APR 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. MARINERS CAN EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING THAT MAY CREATE STRONG WINDS AND VERY ROUGH SEAS. STAY TUNED FOR ANY WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THIS EVENING AND OVERNIGHT. STRONG NORTHERLY WINDS BEHIND A COLD FRONT WILL OVERSPREAD THE COASTAL WATERS THIS EVENING. THESE WINDS WILL REACH 25 KT AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MBB
In the hours before
Special weather statement, Apr 17, 4:01 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 401 PM EDT MON APR 17 2006 NCZ087-096-097-SCZ017-024-172145- ROBESON-BLADEN-PENDER-MARLBORO-DILLON- INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW... SURF CITY...BENNETTSVILLE...DILLON 401 PM EDT MON APR 17 2006 ...STRONG STORMS MOVING SOUTHEAST... A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST INTO MARLBORO...ROBESON...AND BLADEN COUNTIES THROUGH 5 PM. THE STORMS WILL PUSH INTO PENDER COUNTY BY 430 PM...CONTINUING THROUGH 530 PM. WIND GUSTS OVER 50 MPH AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS AS THEY PUSH SOUTHEAST AT 35 MPH. 43
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:59 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 31 min |
| Apr 17, 4:43 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 47 min |
| Apr 17, 4:45 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Robeson | 45 min |
| Apr 17, 4:50 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 40 min |
| Apr 17, 5:04 PM EDT | Tornado Warning | ILM | Columbus | 26 min |
| Apr 17, 5:13 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 62 min |
| Apr 17, 5:22 PM EDT | Tornado Warning | ILM | Pender | 23 min |
| Apr 17, 5:28 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 17 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.